Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 57, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 11, 2000, 2:16 PM CDT for Todd County, South Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 11, 2000, 2:16 PM CDT (19:16 UTC)
- Expired
- Jun 11, 2000, 3:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Todd County, SD
The radar
The North Platte radar (KLNX), 138 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 2:30 PM CDT | Hail 0.75 | St Francis, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 7.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2137 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:45 PM CDT, 31 minutes earlier.
Area forecast discussion, Jun 11, 1:45 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1245 PM MDT SUN JUN 11 2000 WILL MAKE THIS EARLY...SHORT... AND SIMPLE AS WARNINGS ARE BEGINING TO BE ISSUED. LATEST SFC ANALYSIS PUTS LOW OVER SE MT/NW SD WITH TROUGH EXTENDING SWRD INTO ERN WY. 60F+ DEWPOINTS CONTINUE TO MOVE INTO CENTRAL AND WRN SD. SATELLITE INDC CU DEVELOPING ALONG MENTIONED TROUGH...WITH OROGRAPHIC ENHANCEMENT FM BLACK HILLS. UNSTABLE ATMO OVER CWFA WITH SLIGHT RISK AREA OVER SD. SEE SPC DAY ONE DISCUSSION FOR DETAILS. MVC MOVING OUT OF NEB HAS SPAWNED TSTMS OVER S CENT SD. ROBUST SHEAR AND ANTICIPATED CONVECTIVE DEVELOPMENT OVER NW SD. GONE CHC POPS TONIGHT MOST ZONES AS COVERAGE WILL BE SOMEWHAT SCATTERED. IN LATER PERIODS ...MODELS NOT IN PERFECT AGREEMENT...BUT GENERAL FEATURES AGREE. POTENT S/WV APPROACHES MON NIGHT INTO TUE. GOOD WAA AHEAD...AND CAA TUESDAY. BOTH THE AVN AND NGM GUIDANCE HAS DECENT HANDLE ON THIS AND HAVEN'T VEARED MUCH. PREFER WARMER AVN TEMPS AND SPLIT THE DIFFERENCE BETWEEN THEM ON POPS. .UNR...NONE. MURPHY
In the hours before
Special weather statement, Jun 11, 11:00 AM CDT, 3 hours 16 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ057-112200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 AM MDT SUN JUN 11 2000
...SLIGHT RISK OF SEVERE THUNDERSTORMS WESTERN AND SOUTH CENTRAL
SOUTH DAKOTA LATE TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH THIS EVENING ACROSS ALL OF WESTERN AND SOUTH CENTRAL SOUTH
DAKOTA AND CROOK AND WESTON COUNTIES OF EXTREME NORTHEASTERN
WYOMING. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS AND LARGE
HAIL...IN EXCESS OF ONE INCH DIAMETER LATER THIS EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER WESTERN
NEBRASKA...AND SPREAD NORTHEAST INTO SOUTHERN SOUTH DAKOTA. THE
STORMS OVER SOUTH CENTRAL SOUTH DAKOTA WILL MOVE SLOWLY...
POTENTIALLY PRODUCING LOCALLY HEAVY RAIN IN ADDITION TO LARGE HAIL
AND DAMAGING WIND GUSTS.
ALSO...LATE THIS AFTERNOON AND EARLY THIS EVENING THUNDERSTORMS WILL
INITIATE OVER WESTERN SOUTH DAKOTA. THE MAIN THREAT WILL BE FROM
WIND GUSTS...HOWEVER SOME LARGE HAIL IS POSSIBLE AS WELL.
THE THREAT OF SEVERE WEATHER SHOULD END OVER MOST OF THE AREA BY
MIDNIGHT MDT...COUNTIES IN CENTRAL AND SOUTH-CENTR{AL SOUTH DAKOTA
MAY SEE SOME SEVERE STORMS BEYOND MIDNIGHT...UNTIL 3 AM CDT.
&&
WCJIN-WYNE
MURPHYThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 1:21 PM CDT | Severe Thunderstorm Warning | UNR | Todd | 59 min |
| Jun 11, 2:52 PM CDT | Tornado Warning | UNR | Butte | 48 min |
| Jun 11, 3:37 PM CDT | Severe Thunderstorm Warning | UNR | Butte | 33 min |
| Jun 11, 4:39 PM CDT | Severe Thunderstorm Warning | UNR | Butte, Meade | 61 min |
| Jun 11, 5:26 PM CDT | Severe Thunderstorm Warning | UNR | Ziebach | 44 min |
| Jun 11, 5:38 PM CDT | Severe Thunderstorm Warning | UNR | Meade | 62 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.